Dear Dr. Zorba: One of my neighbors told me that taking over-the-counter Prilosec is no good for my bones. I have been taking it every day for years to keep away the upset stomach I seem to get every night. The drug is a godsend, but I certainly don't want my bones to melt away. What's a girl to do? — Suffering Sally
Dear Sally: Your neighbor is right. Proton pump inhibitors such as Prilosec, the "purple pill" Nexium, Prevacid and the other drugs in this class may interfere with calcium absorption and, therefore, be a contributing factor in hip fractures.
In fact, a study that got a lot of play in the media earlier this year showed just that. Post-menopausal women who took PPIs were much more likely to have a hip fracture. That's a big deal, so I went back to the study to see what it examined.
Researchers mined the data from the famous "Nurses' Health Study." They looked at 80,000 post-menopausal women from 2000 through 2008. They found that women who took PPI drugs day after day and also smoked were 50 percent more likely to have a hip fracture.
But did you see the "and" in that sentence? The PPIs-and-hip-fracture connection held true for smoking women, not with non-smokers. Smokers are, by the way, at greater risk for osteoporosis to begin with.
Because of studies like these, the FDA has put a warning on prescription PPIs noting that they may cause hip fractures. Interestingly, the FDA did not demand this warning be put on labels for over-the-counter Prilosec or Prevacid.
The drug companies contended that the over-the-counter labeling says these drugs should be taken for no more than two weeks, so the additional warning was not needed. But, in fact, many people take the over-the-counter medications every day because these drugs work — and because they're often cheaper than getting them as a prescription.
I think the FDA should demand the hip-fracture warning also be on the label of over-the-counter PPIs. But who am I to demand?
You have free articles remaining.
Another risk that may be associated with PPIs is pneumonia. Several studies — not all, but several — noted that those who take PPIs every day are more likely to develop pneumonia. These drugs stop all acid from being produced. The theory is that we need some acid in our stomach, and more importantly in the esophagus, to be able to wipe out bacteria that might get into our lungs and cause pneumonia.
This is still just a theory. Recent studies have not proven it, so the jury is out.
The latest thinking by many in the field is to take PPIs if you need them and stop if you don't. Not everyone needs them every day and we doctors have been willy-nilly in prescribing them as a matter of routine.
So I have two suggestions: First, stop taking PPIs for a few days and see if you need a daily dose. Some people do and some don't. You might get by taking them less frequently.
Or consider taking over-the-counter Zantac, generic. This drug, at 150 milligrams twice daily, is highly effective for many people with gastroesophageal reflux disease and other stomach ailments. It works in a different way that's safer. It has not been shown to interfere with calcium absorption or to increase the risk of pneumonia.
My spin: Every drug has effects and side effects. Sometimes taking a drug holiday or switching to a different drug might be the answer. Stay well.
This column provides general health information and is not specific advice intended for any particular individual(s). It is not a professional medical opinion or a diagnosis. Always consult your personal health care provider about your concerns. No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Paster to people submitting questions.